Hail, Sumner
- When
- March 9, 11:46 AM CST
- Where
- Sumner County, Portland
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 36.580, -86.520
A line of scattered showers and thunderstorms moved across Middle Tennessee during the afternoon and evening hours on March 9. One supercell thunderstorm produced wind damage across southern Wayne and Lawrence Counties, while another supercell caused wind damage in Grundy County.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
A line of scattered showers and thunderstorms moved across Middle Tennessee during the afternoon and evening hours on March 9. One supercell thunderstorm produced wind damage across southern Wayne and Lawrence Counties, while another supercell caused wind damage in Grundy County. Farther to the north, a QLCS caused wind damage in Rutherford and Cannon Counties. Strong southerly gradient winds also produced wind damage in some areas, and heavy rainfall from the showers and storms resulted in flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 9, 10:45 AM CST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Nashville TN 1045 AM CST Sat Mar 9 2019 .UPDATE... FOR MORNING DISCUSSION. && .DISCUSSION... Made some minor changes to current forecast this morning as temps and dewpoints have increased a little faster than originally expected, especially in the southwest part of Middle TN. Also, reduced hourly POPs for much of the area late this morning to better match latest radar trends. Cooler air and lighter winds remain in place over the far northern counties as well as the Plateau at 16Z. Elsewhere, increasingly gusty south winds have commenced and helped increase dewpoints to 60-62 degrees. Despite the lack of sunshine, the airmass will continue to destabilize this afternoon. Expect isolated convection for the next few hours mainly over the northwest 1/3 of Mid TN... then an increase in coverage and intensity by mid afternoon. Latest hi-res models have consistently shown the main line of strong to severe storms entering west parts of Mid TN around 21Z...advancing to BNA Metro area by 00Z...then weakening as the storms move into less unstable air on the Plateau around 03Z. No changes needed here as this trend is already included in the forecast. && .AVIATION... 12Z TAF DISCUSSION. IFR/LIFR cigs/vsbys will be in place across the area north of a warm front this morning. The warm front will lift northward with showers and scattered thunder later this morning, followed by improvement to MVFR with very gusty south winds over 30KT after 18Z. An approaching cold front will bring waves of showers and thunderstorms later today, mainly 22Z-03Z, with some severe storms possible. Rapid improvement to VFR expected with fropa between 01Z-06Z. && .OHX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CST this evening for Bedford-Cannon- Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman- Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury- Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner- Trousdale-Wayne-Williamson-Wilson. && DISCUSSION......49 AVIATION........13
Hazardous Weather Outlook National Weather Service Nashville TN 503 AM CST Sat Mar 9 2019 TNZ005>011-023>034-056>066-075-077>080-093>095-101115- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 503 AM CST Sat Mar 9 2019 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight There is an enhanced risk of severe storms west of I-65. Most of the remainder of Middle Tennessee is under a slight risk, including the Nashville metro area. The peak time for severe storms will be during the afternoon through early evening. The primary threat is damaging straight-line winds. Isolated tornadoes are also possible. Brief flash flooding may occur with the strongest storms. Total rainfall today and tonight will average between 1 and 1.5 inches. This will likely cause some rises along rivers which are already running high. .DAYS TWO THROUGH SEVEN...Sunday through Friday The next major cold front will sweep across Middle Tennessee Wednesday night and Thursday. More heavy rain is expected with this system, and rivers may be affected adversely. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
The Nashville radar (KOHX), 37 km away, was scanning. The volume nearest the first event began at 17:44 UTC.
11 thunderstorm wind, 5 flash flood, 4 strong wind, 1 hail, 1 flood. Local standard time, as filed.
Gusty south gradient winds blew down a tree which knocked down power lines in Bordeaux, as well as a tree that blocked Highway 100 at Highway 96 in far southwest Davidson County. A peak wind gust of 38 knots / 44 mph was measured at the Nashville International Airport ASOS at 419pm.
Several mostly small trees were blown down along a path from St. Mary Road northeastward across Highway 227, Five Points Road near Liberty Grove, Highway 98 around 5 miles north of the Alabama state line, and on Mockerson Road, with most of these roadways blocked.
A tree was blown down onto power lines on Middle Cypress Creek Road at May Branch Road in Cypress Inn.
Power lines were blown down on Shelbyville Highway.
A small portion of siding was blown off an apartment building, large tree limbs were blown down, and a tall sign for a Mexican restaurant was damaged near the intersection of Pitts Lane and Northfield Boulevard.
A large tree was blown down on Browns Mill Road near Lascassas.
An outbuilding and barn sustained minor damage on Ethridge Red Hill Road. A power line was also blown down across Gwinn Road, and a tree was blown down on Pleasant Valley Road.
Gusty south gradient winds blew down a tree which blocked Genesis Road at Potato Farm Road northwest of Fairfield Glade, as well as a tree that blocked Highway 70 East near Ozone. A peak wind gust of 30 knots / 35 mph was measured at the Crossville Memorial Airport ASOS at 648pm.
A tree was blown down into the road on Highway 145 south of Auburntown.
Some vinyl siding was blown off a home on Highway 96 just east of Auburntown.
A tree was blown down across Hilham Road west of Livingston.
High water covered parts of Free Hill River Road at Neeley Creek Road.
Numerous roadways were flooded and closed across Wilson County, including Callis Road, Dawson Lane, Burdock Street, Woodside Drive, Park Avenue, Bethany Lane, Hartsville Pike, Maple Street, Canoe Branch Road, College Street, Greenwood Street, Leeville Pike, and Woodmont Avenue. One car was stranded in high water on Eatherly Road at Carthage Highway.
Part of a tin roof was peeled off a buliding near the center of Jamestown.
Highway 50 was shut down between Pelham and Altamont due to trees and power lines blown down across the roadways in three separate locations. One tree fell onto a car.
Trees were blown down on Highway 108.
Trees and power lines were blown down on Esther Drive off Colony Road.
A car was swept downstream by high water on the low water crossing at Little Shoal Creek on East Beasley Road. The driver escaped uninjured.
Numerous roads were flooded and closed across Tullahoma and Manchester.
Highway 108 at Viola Cemetery Road was flooded with 3 feet of water.
Several roads were flooded and closed across Grundy County including Paynes Cove Road, Bells Mill Road, and Highway 108 just south of Wesley Chapel Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814666, 814667, 814687, 814688, 814691, 814693, 814701, 814700, 814668, 814703, 814702, 814710, 814705, 814706, 814711, 814707, 814708, 814709, 814832, 814833, 814834, 814835.